Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 1, NWS Jackson, MS

January 19, 2002Forrest County, Lamar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jan 19, 2002, 10:48 AM CST for Forrest County, Lamar County, Mississippi. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 19, 2002, 10:48 AM CST (16:48 UTC)
Expired
Jan 19, 2002, 11:15 AM CST
In force
27 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Forrest County, MS, Lamar County, MS

What was reported inside it

TimeReportWhereRemark
Jan 19, 11:05 AM CSTThunderstorm WindPetal, MSSeveral trees were knocked down just north of Petal.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 4.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 532 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 346 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
532 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
443 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
346 m²/s²
0-3 km storm-relative helicity
429 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 191648
SVRJAN
MSC035-073-191715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1048 AM CST SAT JAN 19 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAMAR COUNTY IN SOUTHEAST MISSISSIPPI
  FORREST COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 1115 AM CST

* AT 1048 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF WEST HATTIESBURG...MOVING
  EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR HATTIESBURG...WEST HATTIESBURG AT 11 AM CST
  BE NEAR PETAL AT 1105 AM CST

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3134 8964 3116 8961 3115 8916 3141 8915

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 19, 2:30 AM CST, 8 hours 18 minutes earlier.

Area forecast discussion, Jan 19, 2:30 AM CST, 8 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 AM CST SAT JAN 19 2002

FRONTAL BOUNDARY FORECAST TO EXTEND FROM EAST CENTRAL LA INTO NE MS
AROUND DAYBREAK...SHIFTING BACK SWD INTO SE MS BY EARLY AFTERNOON.
BEST UPPER DIVERGENCE LOCATED IN AREA OF DEEPEST MOISTURE ACROSS NRN
ZONES THIS MORNING...SHIFTING INTO ERN ZONES DURING THE EARLY
AFTERNOON AS THE ASSOCIATED SHORTWAVE MOVES ACROSS THE AREA. BEST
ISENTROPIC LIFT NOTED SRN ZONES EARLY TODAY BUT ISENTROPIC
SUBSIDENCE DEVELOPS RAPIDLY FROM THE W DURING THE AFTERNOON. AIR
MASS ALSO DRIES RAPIDLY WRN ZONES DURING THE AFTERNOON. THUNDERSTORM
DEVELOPMENT WILL BE ISOLATED AT BEST WITH THE BEST CHANCE SE MS
ZONES. WEAK 850 MB THETAE RIDGING NOTED EXTREME SW CORNER OF
FORECAST AREA THIS MORNING...DEVELOPING INTO THE SE HALF OF MS
BY EARLY AFTERNOON. 850 MB 50KT JET MAX ALSO DROPPING INTO THIS
REGION THIS AFTERNOON BUT LOW LEVEL FLOW VEERING MORE W/SW BY THAT
TIME SO SIGNIFICANT CONVECTION SHOULD NOT DEVELOP. AIR MASS
STABILIZING LATE AFTERNOON WITH GOOD LOW LEVEL COLD AIR ADVECTION IN
PLACE BY 00Z SUNDAY. LEAN TOWARD ETA QPF WITH LIGHTER AVERAGE
AMOUNTS... GENERALLY LESS THAN 1/2 INCH. TEMPS WILL BE DIFFICULT TO
PIN DOWN TODAY DUE TO PRESENCE OF SHARP TEMP GRADIENT ACROSS THE
FRONT. HIGH TEMPS SHOULD BE REACHED EARLY IN THE DAY FOR N AND
CENTRAL ZONES.

AIR MASS DRY THOUGH ALL LEVELS TONIGHT. LOW LEVEL COLD AIR ADVECTION
PRODUCING COOLER TEMPS FOR SUNDAY MORNING. SURFACE RIDGE MOVING E OF
MS SUNDAY AND LOW LEVEL FLOW RETURNING TO S/SE AS THE GULF FRONT
INCHES BACK NWD TOWARD THE COAST. MEAN RH VALUES INCREASE TO 60% SW
CORNER ZONES WITH UPPER MOISTURE INCREASING ACROSS ALL OF REGION.

THE WARM FRONT SHIFTS NWD ONTO THE LA/AL COAST SUNDAY NIGHT AS THE
NEXT COLD FRONT APPROACHES FROM THE W. LITTLE ISENTROPIC LIFT NOTED
OVER FORECAST AREA AND AIR MASS DESTABILIZES ONLY SLIGHTLY. PRIMARY
MOISTURE ACCOMPANYING WARM FRONT TO THE S AS IT LIFTS NEWD INTO AL.
VERY LITTLE MOISTURE ASSOCIATED WITH COLD FRONT. COLD FRONT FORECAST
TO WEAKEN CONSIDERABLY AS IT CROSSES MS...MOVING INTO ERN SECTIONS
EARLY IN THE DAY. AIR MASS TO DRY MONDAY WITH NLY LOW LEVEL FLOW.

IN THE EXTENDED...LOW LEVEL SLY FLOW RETURNING TUE AS A COLD FRONT
MOVES INTO THE SRN PLAINS. DEEP MOISTURE RETURNS TUE NIGHT AND THE
FRONT SHIFTS INTO AR AND LA WED. 850 MB FLOW FORECAST AT 50KTS
ACROSS THE FORECAST AREA WED SO CHANCE OF THUNDERSTORMS LOOKS PRETTY
GOOD AT THIS TIME. SURFACE LOW LIFTS OUT RAPIDLY AND FRONT FORECAST
EAST OF AREA BY MONDAY MORNING. FRONTAL MOVEMENT MAY BE SLOWER THAN
MODELS EXPECT BUT WILL LEAVE THU AND FRI FORECAST DRY FOR NOW.

PRELIM NUMBERS:
JAN 056/031/051/039 9001
MEI 057/030/052/040 9103

.JAN...
MS...NONE
LA...NONE
AR...NONE

In the hours before

Special weather statement, Jan 19, 6:20 AM CST, 4 hours 28 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0620 AM CST SAT JAN 19 2002

...THUNDERSTORMS...
A FEW NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE INTO THE EARLY
AFTERNOON HOURS TODAY...MAINLY ALONG AND SOUTH OF A
RAYVILLE...LOUISIANA TO YAZOO CITY TO PHILADELPHIA...MISSISSIPPI
LINE. ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND
SOUTH OF A FRONTAL BOUNDARY THAT IS LOCATED ACROSS CENTRAL
MISSISSIPPI. THIS BOUNDARY WILL BEGIN TO MOVE SOUTHWARD AS A COLD
FRONT THIS MORNING. AS THE FRONT MOVES TOWARDS SOUTHEAST
MISSISSIPPI...SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP ALONG
AND SOUTH OF THE FRONT INTO THE EARLY AFTERNOON HOURS.
THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE ACROSS THE REGION
TODAY OR TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 11:10 AM CSTSevere Thunderstorm WarningJANJones20 min
Jan 19, 11:12 AM CSTSevere Thunderstorm WarningJANJones18 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.